Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 315, NWS Louisville, KY

August 15, 2018Dubois County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Aug 15, 2018, 6:29 PM EDT for Dubois County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2018, 6:29 PM EDT (22:29 UTC)
Expired
Aug 15, 2018, 7:00 PM EDT
In force
31 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Dubois County, IN

The radar

The Evansville,IN radar (KVWX), 75 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:09 PM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 15, 3:09 PM EDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
309 PM EDT Wed Aug 15 2018

.Short Term...(This evening through Thursday)
Issued at 305 PM EDT Wed Aug 15 2018

...Get your umbrellas ready...very wet period ahead...

Well...Lots of clouds keeping temps down today with upper low over
Show Me State. Ahead of this system, there is a warm sector with dew
points in the lower 70s. Currently, there is scattered shra and
isolated tsra over S IN while we await for new convective
development from NW TN to SW KY. This will spread into our area late
this afternoon from strong sfc heating. Strong warm air advection
pattern is setting up later today with low level jet of 30-40 kts.
This will set up excellent efficient isentropic lift across area
after 00z especially late evening into overnight. This will yield a
high POP widespread rain event with isolated tsra with locally heavy
rainfall, especially west of I-65.

PWATs will increase to 1.75 to as high as 1.9 inches with the
isentropic lift, so there will be pockets of heavy rain. The ground
is fairly dry so not even thinking of any headlines at this
juncture. However, locally embedded high efficiency convection could
cause some isolated issues. The Weather Story messaging will keep
talking about potential for locally heavy rainfall.

High temp Thursday will be below normal with so much cloud cover.
Lower 80s seems prudent especially west of I-65.

&&

.Long Term...(Thursday night through Wednesday)
Issued at 300 PM EDT Wed Aug 15 2018

...Multiple episodes of showers and storms to continue through the
extended period, with a possible break on Sunday...

Thursday night and Friday...

As an initial shortwave trough aloft moves to our east Thursday
night, a deeper trough will swing southeast through the mid and
upper MS Valley. Residual showers and storms associated with the
initial trough may move away or become fewer in number Friday
evening. However, forcing ahead of the approaching trough combined
with a continued moist air mass and suggestion of steepening mid-
level lapse rates should allow for additional convection to form
somewhere over the lower OH Valley (probably initially west of our
area), then move east into at least parts of central KY and south-
central IN late Thursday night/Friday morning. This activity could
last into the daytime Friday, with any outflow boundaries dictating
where additional cells may develop Friday afternoon and evening.
These storms should produce high rainfall rates, so coupled with
earlier rains and if cells repeat over the same areas, localized
flood concerns could occur. Highs Friday will be in the lower and
mid 80s, depending on amount of cloud cover.

Friday night through Sunday...

During this period, the trough aloft will move east and weaken but
may be unable to create a "clean sweep" of the moisture and precip
chances to our east. A weak surface boundary will work its way
slowly south across the lower OH Valley Friday night and Saturday.
Model soundings show that at least marginal to perhaps moderate
instability will remain over much of the forecast area through at
least Saturday. While areal coverage of precip will diminish,
isolated to scattered showers and storms are still possible during
the forecast period, especially over central KY. The frontal
location suggests that precip chances may end over south-central IN
Saturday night and Sunday, but with still a chance for isolated
cells Sunday over central KY. Expect high temps Saturday and Sunday
to range through the 80s.

Monday through Wednesday...

Yet another significant shortwave is forecast to dig southeast
across the central U.S. Monday with southwest flow aloft developing
over the OH Valley. Besides renewed instability, this system
actually could have some deep-layered shear associated with it for
some strong convection, at least to our west over parts of the mid
MS and lower OH Valleys on Monday. Storms would then work into our
forecast area late Monday/Monday night and could linger or redevelop
under the upper trough on Tuesday. If the current forecast holds,
drier, less humid air would spread into our area Tuesday night and
Wednesday.

&&

.Aviation...(18Z TAF Issuance)
Issued at 200 PM EDT Wed Aug 15 2018

Several rounds of precipitation are expected throughout this TAF
cycle with HNB, SDF, and LEX the main focus for showers and possible
tstorms.

Initially, a weak boundary will move through SDF and LEX bringing
showers that may produce brief periods of reduced visibility and
gusty winds.

A second boundary farther west will initially affect HNB with
showers and possible tstorms. Potential for brief MVFR vis and cig
exists in heavier showers. This line will also bring showers and
possibly tstorms to SDF Wednesday evening.

Chances of showers and occasional tstorms exist overnight as well
with surface winds picking up Thursday morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...JDG
Long Term....TWF
Aviation.....CG
Hazardous weather outlook, Aug 15, 3:48 PM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
348 PM EDT Wed Aug 15 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-162000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
348 PM EDT Wed Aug 15 2018 /248 PM CDT Wed Aug 15 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Ahead of a low pressure center with ample moisture, scattered to
numerous thunderstorms are expected tonight across the area,
especially over south-central Indiana and north-central and west-
central Kentucky. The storms will produce heavy rainfall, and
isolated storms through this evening could also cause locally strong
wind gusts. Expect cloud-to-ground lightning as well. Local flooding
may occur if storms move over the same locations tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous thunderstorms are forecast at times from Thursday
through Friday night as upper-level weather disturbances move slowly
across the Ohio Valley. Heavy rainfall will accompany the storms,
and locally strong wind gusts are again possible Thursday afternoon
over parts of central Kentucky. If storms develop and move over the
same locations, flooding could occur during this time period. Storms
will become more isolated on Saturday.

Another approaching storm system will bring more thunderstorms to
the area Monday afternoon and/or night. Some of those storms could
produce strong wind gusts and more heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any higher rainfall amounts, flooding, and
strong wind gusts over the next several days.

TWF

In the hours before

Special weather statement, Aug 15, 6:10 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Louisville KY
610 PM EDT WED AUG 15 2018

INZ083-089-152245-
Perry-Dubois-
610 PM EDT WED AUG 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DUBOIS AND
NORTHWESTERN PERRY COUNTIES...

At 609 PM EDT/509 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 7 miles south of Winslow to near
Dale to 6 miles southwest of Holiday World. Movement was east at 40
mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Jasper, Huntingburg, Ferdinand, Holland, Ranger, Saint Marks,
Sassafras, Bristow, Millersport and Bretzville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3837 8707 3843 8682 3821 8663 3806 8664
      3805 8678 3806 8677 3808 8678 3810 8677
      3812 8681 3812 8680 3815 8681 3821 8679
      3820 8707
TIME...MOT...LOC 2209Z 256DEG 37KT 3829 8716 3814 8702 3806 8703

JBS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:36 PM EDTSpecial Weather StatementLMKHancock24 min
Aug 15, 6:52 PM EDTSpecial Weather StatementLMKOhio23 min
Aug 15, 7:05 PM EDTSevere Thunderstorm WarningLMKMeade25 min
Aug 15, 7:09 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Hancock, Meade, Ohio36 min
Aug 15, 7:22 PM EDTSevere Thunderstorm WarningLMKMeade23 min
Aug 15, 7:49 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Meade, Ohio26 min
Aug 15, 6:10 PM EDTSpecial Weather StatementLMKDubois35 min
Aug 15, 6:57 PM EDTSpecial Weather StatementLMKCrawford, Orange, Perry, Washington33 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.